Indiana, 2021

Flooding in Indiana, February 28, 2021

February 28, 2021 · NWS PAH · 2 events in 2 counties and zones

Localized flooding occurred in southwest Indiana. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Localized flooding occurred in southwest Indiana. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27. Waves of moderate to heavy rain with embedded thunderstorms continued through the night and into the day on the 28th. Storm total rainfall was between 2 and 3 inches with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 4:11 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 28, 4:11 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
411 AM CST Sun Feb 28 2021

.SHORT TERM...(Today through Monday)
Issued at 411 AM CST Sun Feb 28 2021

At this time, a NW to SE oriented swath of moderate rain is to the
northeast of the Quad State. This precip is overrunning a warm
front that juts into Western Kentucky. The warm front extends back
to the southwest through Arkansas and is the primary source of
the increased moisture advection into the Quad State. A line of
showers and some thunderstorms is developing along this warm
front and will advance towards the northeast as we move towards
dawn. This line will bring rain and some thunderstorms to Western
Kentucky and areas in MO/IL/IN near the Ohio River.

A low pressure system, presently located in Iowa, will move
northeastward towards the Great Lakes today. This will bring a
surface cold front through during the afternoon and early evening
hours. A line of showers and storms is expected to develop with
the front from Arkansas into the Quad State for the
afternoon/evening hours. However, with a convective environment
less favorable in areas north/west of the Ohio River, heavy rain
and thunderstorm potential is expected to be focused near and
south of the Ohio River with this line of storms.

With regards to the Flood Watch, northern/western locations are
still expected to get most of their remaining rainfall through the
morning, with amounts during the afternoon on the order of a
tenth to a quarter inch. Western Kentucky and locations adjacent
to the Ohio River (or Mississippi River south of the Ohio
confluence) will see the majority of rain occur during the day
today. Precipitable water and water vapor transport remain in the
99th percentiles for Western Kentucky and still 90th+ percentile
elsewhere through the morning and early afternoon, decreasing
quickly after the cold front passes. The afternoon line of storms
should depart the Pennyrile to the southeast near sunset with
lingering stratiform rain decreasing during the night. Since the
end timing is similar to the previous set of model runs, both
segments of the Flood Watch will continue with their current
durations.

I-57 roughly marks a line of around 1.25 inch of additional
rainfall with locations to the west forecast to see closer to an
inch of rain and locations to the east more. Southwest Indiana
and Western Kentucky are forecast to see an average of over 2
inches of rain, with localized values higher than 3 inches
possible. For Southwest Indiana, this rain is expected to occur
in the pre-dawn and morning hours, with very little after noon.
For Western Kentucky, this rain will primarily occur during the
morning and afternoon hours.

60 degree dew points have just entered southern portions of the
Jackson Purchase area. Dew points are expected to reach near 60
north/west of the Ohio this morning and the low to mid-60s for
Western Kentucky and adjacent counties. Mid-level lapse rates are
reasonable and MUCAPE values of several hundred Joules will
provide instability. While some thunderstorms are expected in the
morning hours, the greater convective potential is during the
afternoon hours in Western Kentucky as daytime heating brings the
instability to the surface, with the potential for strong storms
and a possible severe storm or two. An SPC marginal risk of severe
weather covers Western Kentucky, much of Southeast Missouri, and
far Southern Illinois. An SPC slight risk is located to the south
in Tennessee, ending at the KY/TN border. Wind is expected to be
the primary severe hazard though a brief spin-up tornado cannot be
ruled out.

Temperatures are warming up as we head towards dawn and will
continue to warm during the morning. High temperatures late
morning in northwestern portions of the Quad State are forecast to
be in the mid-60s while afternoon highs in the upper 60s to near
70 are possible in locations further southeast, especially Western
Kentucky. The cold front will quickly drop dew points and
temperatures, with lows tonight ranging from 30 in the NW to 40 in
the SE. Dry weather returns Monday with skies becoming mostly
clear. Highs will be near normal, in the lower 50s.

.LONG TERM...(Monday night through Saturday)
Issued at 411 AM CST Sun Feb 28 2021

Forecast confidence has increased from yesterday and is now at
moderate levels.

The 00Z guidance has come into reasonable agreement with 2 different
storm systems that may impact a portion of the region through the
extended portion of the forecast. The first is a compact upper low
that will slip eastward from the southern Plains to the Tennessee
Valley Tuesday and Tuesday night. The 00Z GFS and ECMWF operational
runs keep QPF along or south of our southern border, but their
ensembles indicate a 50% chance of measurable rain over the southern
half of the forecast area. Right now the best chances are Tuesday
afternoon and evening. Northern portions of the region are likely to
be dry with this system, and it is not out of the question that the
entire area will be dry.

The second system will reach the southern Plains Friday and then be
shunted southeast toward the Gulf Coast, as more amplified troughing
develops over the northeast. This amplified troughing was the
expected evolution yesterday, and now much of the guidance has
trended that way, including the 00Z operational GFS and ECMWF. Once
again their respective ensembles are not completely dry, but both
have well under 50% of the members generating QPF into our region,
which would generally be southeast Missouri into the Purchase Area
of Kentucky during the day Friday.

Our blended approach to building the forecast, is a bit behind the
trend, but does limit PoPs to the 2 periods mentioned above. We
likely have too much PoP too far north and northeast with both
systems. It should be plenty warm enough to avoid any significant
wintry impacts where we do actually get measurable precipitation.

High temperatures will start out a little below normal on Tuesday,
and then trend well above normal by Thursday. Surface high pressure
will build through the region Friday through next weekend, and that
will lead to dry weather with highs trending toward normal for
Saturday and Sunday. Lows will generally be in the 30s each night.

&&

.AVIATION...
Issued at 1159 PM CST Sat Feb 27 2021

IFR/intermittent LIFR conditions are expected to dominate overnight
as a warm frontal boundary/wind shift begins to occur. Some
temporary cig increases to MVFR may also occur at times, especially
south of the OH River. In the afternoon, as winds shift toward the
west and eventually northwest, gradual improvement in cigs to
MVFR/VFR will be seen. As the winds veer overnight, they are
forecast to pick up first around daybreak south of the OH River,
eventually gusting up to 25 knots near the TN state line, then pick
up later elsewhere, but with less intensity. Lightning is expected
to be on the sparse side, but its likelihood was not deemed high
enough to include in the TAFs at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CST today for ILZ081>086-088-089-092-093.

     Flood Watch through this evening for ILZ087-090-091-094.

MO...Flood Watch until noon CST today for MOZ076-086-087-100-107>111.

     Flood Watch through this evening for MOZ112-114.

IN...Flood Watch until noon CST today for INZ081-082.

     Flood Watch through this evening for INZ085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

SHORT TERM...ATL
LONG TERM...DRS
Hazardous weather outlook, Feb 28, 4:29 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CST Sun Feb 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for most of the Quad State region. The
Watch is in effect through the morning for most of Southeast
Missouri and Southern Illinois as well as portions of Southwest
Indiana. The Watch continues through the evening for Western
Kentucky and some adjacent counties in Missouri, Illinois, and
Indiana. Average storm total expected rainfall in the Watch area
is 2 inches, but thunderstorms with heavy rains could produce
locally higher totals. Refer to the Watch products for more
details.

In addition, there is a marginal risk of severe weather today,
mainly across Western Kentucky. Heavy rain and lightning will be
the primary hazards with thunderstorms, with strong to severe
wind gusts possible. A brief spin-up tornado cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of thunderstorms and flooding are encouraged.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Vanderburgh

When
February 28, 5:23 AM CST to 6:23 AM CST
Where
Vanderburgh County, 3.82 mi SSE of Smythe to 4.32 mi SSE of Smythe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -87.450

Street flooding occurred near Angel Mounds on the southeast side of Evansville.

Flood, Gibson

When
February 28, 6:55 AM CST to 9:00 AM CST
Where
Gibson County, 1.63 mi E of King to 0.43 mi ENE of King
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -87.540

County Road 350 South was flooded between County Road 550 East and U.S. Highway 41.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940962, 940963.